Minnesota, 2020

Damaging Winds in Minnesota, August 8, 2020

August 8, 2020 · NWS FSD · 2 events in 1 county or zone

As a weak mid-level wave moved from Wyoming to western Minnesota, the southern edge of an isolated elevated thunderstorm became severe, and produced isolated early afternoon wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
$30,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

As a weak mid-level wave moved from Wyoming to western Minnesota, the southern edge of an isolated elevated thunderstorm became severe, and produced isolated early afternoon wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 8, 5:18 AM CST, 6 hours 37 minutes earlier.

Area forecast discussion, Aug 8, 5:18 AM CST, 6 hours 37 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
618 AM CDT Sat Aug 8 2020

.SHORT TERM...(Today and Tonight)
Issued at 312 AM CDT Sat Aug 8 2020

Several different things to discuss this morning with the focus
being on thunderstorm chances and high heat indices in the short
term portions of the forecast.

An area of fractured stratus currently arcs from roughly Storm Lake
to Worthington toward De Smet with some potential for further
expansion thru the early morning hours. There has also been a bit
of ACCAS along the Hwy 14 corridor but this should remain on the
tame side.

The first forecast concern revolves around first half of the day
thunderstorm chances with several high-res models keying in on the
idea of isolated thunderstorms developing west of the James River
by mid to late morning and moving eastward thru the early to mid
afternoon hours. This appears to emanate from a subtle wave
currently ejecting from WY evident by the blossoming ACCAS field
across the NE Panhandle. With stout capping in place, existence of
any thunderstorms prior to late afternoon still remains a big
question and thus will introduce some POPs but limit them to the
slight chance category.

The next forecast concern involves the expected warm temperatures in
combination with high dewpoints this afternoon. With dewpoints
currently in the low 70s and mid 70 dewpoints progged by
afternoon, temperatures from the mid 80s to lower 90s will result
in heat indices in the 90s to just over the century mark. Again
considered a heat advisory for a small area along and south of
I-90 across SE SD, however given the uncertainties regarding the
previously mentioned potential convective contamination, as well
as the forecast heat indices being borderline, have opted to
message this concern thru the HWO and social media instead.

The final, and perhaps largest, forecast concern is the chance for
strong to severe thunderstorms from late afternoon into the
overnight hours. By late afternoon, a quasi-stationary
front/inverted trough will stretch from north central Nebraska into
west central MN. Meanwhile a more robust shortwave is expected to
eject thru Nebraska. This should provide a couple of different areas
for potential convective initiation, the first being near the
surface boundary where if enough surface convergence can be
achieved, both spacial CIN plots and tandem forecast soundings
suggest a relative minimum in capping. The better chances of this
happening appear to be just to the north of our forecast area.

The likely higher impact feature for our area will be tied to the
previously mentioned shortwave that should result in CI across south
central SD and central NE by late afternoon or early evening.
Guidance suggests this activity then spreads east/northeast thru the
evening and overnight hours. The environment ahead of this wave is
characterized as a strongly unstable but weakly sheared with
MUCAPES in excess of 3500 J/kg and 0-6 km shear roughly 20-30
kts. This will likely result in convection largely being cold pool
driven with strong winds the primary risk. In fact, with DCAPE
values in excess of 1000 (locally greater than 1400), very well
could see wind gust potential to around 70 mph. Can't completely
rule out the potential for mesovortices either with any more
organized bowing segments that orient properly as 0-3 km shear
vectors approach 30 kts at times. While activity should largely be
progressive enough to preclude a widespread flash flooding risk,
a moist atmosphere and deep warm cloud depth leaves some risk for
locally heavy rain. All of these threats are addressed with a
Slight and Marginal risk from SPC and WPC respectively.

.LONG TERM...(Sunday through Friday)
Issued at 312 AM CDT Sat Aug 8 2020

Another hot and muggy day is expected for Sunday with temperatures
perhaps a shade higher than today. This will again result in heat
indices in the mid 90s to lower 100s perhaps necessitating heat
advisory consideration. Other than some lingering morning
precipitation, stout capping should again keep the bulk of the
daytime hours dry. This could change by the evening and overnight
hours as the front finally progresses southeastward thru the
area. Kept POPs in the lower to mid chance range with the better
mid/upper level support to our northeast.

Cooler temperatures back into the mid 70s to lower 80s arrive for
Monday although supportive jet dynamics and lingering mid level
moisture prevents a completely dry forecast.

Zonal flow mid level flow will keep temperatures thru the upcoming
work week largely a couple degrees either side of their seasonal
normals, or largely in the 80s. Precipitation chances will remain
however with periodic shortwave passages.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 611 AM CDT Sat Aug 8 2020

Initial aviation concern this morning is the fractured MVFR to
IFR stratus deck that is again plaguing the region. This is
currently impacting all 3 TAF sites and may continue thru at least
mid morning with KSUX likely first to shake it.

Will also watch thunderstorm chances and while an isolated shower
or storm cannot be ruled out during the first half of the TAF
period, the far better chances arrive after 00z. Timing of these
storms is still very much in question and thus have not included
mention in the TAF at this time, however subsequent forecast
packages will likely need to. Gusty winds, and lower
ceilings/vsbys may accompany this activity.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...Kalin
LONG TERM...Kalin
AVIATION...Kalin
Hazardous weather outlook, Aug 8, 3:02 AM CST, 8 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
402 AM CDT Sat Aug 8 2020

IAZ002-003-013-014-021-022-032-MNZ071-072-080-081-089-090-097-098-
SDZ039-040-056-090915-
Osceola-Dickinson-O'Brien-Clay-Cherokee-Buena Vista-Ida-Lincoln-Lyon-
Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Kingsbury-Brookings-
Moody-
402 AM CDT Sat Aug 8 2020

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota and east central South Dakota.

.DAY ONE...Today and tonight.

Warm and humid conditions are expected this afternoon with heat
indices in the 90s.

Thunderstorms are expected to form across portions of South Dakota
and Nebraska late this afternoon and move east overnight. Some of
these storms may be strong to severe with gusty winds to around 60
mph the primary threat.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Heat index values will again be in the 90s to near 100 Sunday.
Additional thunderstorm chances are possible Sunday evening and
overnight, some of which may again be strong to severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this evening and overnight.

IAZ001-012-020-031-NEZ013-014-SDZ038-050-052>055-057>071-090915-
Lyon-Sioux-Plymouth-Woodbury-Dixon-Dakota-Beadle-Gregory-Jerauld-
Sanborn-Miner-Lake-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-
Charles Mix-Douglas-Hutchinson-Turner-Lincoln-Bon Homme-Yankton-Clay-
Union-
402 AM CDT Sat Aug 8 2020

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, northeast Nebraska, central South Dakota, east central South
Dakota, south central South Dakota and southeast South Dakota.

.DAY ONE...Today and tonight.

Warm and humid conditions are expected this afternoon with heat
indices in the 90s, to perhaps around 100 south of I-90.

Thunderstorms are expected to develop across central Nebraska and
South Dakota late this afternoon and move east or northeast into the
evening and overnight hours. Some of these storms may be strong to
severe with the potential for strong winds in excess of 70 mph.
Additionally, marginally severe hail, locally heavy rain, and an
isolated tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Heat index values will again be in the 90s to near 100 Sunday.
Additional thunderstorm chances are possible Sunday evening and
overnight, some of which may again be strong to severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 5 pm today.

The radar

The Sioux Falls radar (KFSD), 124 km away, was scanning. The volume nearest the first event began at 17:53 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lyon

When
August 8, 11:55 AM CST to 11:57 AM CST
Where
Lyon County, 0.69 mi S of Minneota
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.560, -95.980

Wind estimate through social media report.

Thunderstorm Wind, Lyon

When
August 8, 12:09 PM CST to 12:11 PM CST
Where
Lyon County, 6.08 mi ENE of Minneota
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Crop damage
$30,000
Reported by
Trained Spotter
Coordinates
44.610, -95.870

A large tree was toppled on a farmstead. Property damage costs are rough estimates. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2020Every state in 2020This day in weather historyWarnings in Minnesota, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 915047, 915046.